Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 156, NWS Des Moines, IA

June 14, 20114 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2011, 8:56 PM CDT for 4 counties in Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2011, 8:56 PM CDT (01:56 UTC)
Expired
Jun 14, 2011, 9:45 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Appanoose County, IA, Lucas County, IA, Monroe County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS53 KDMX 150156
SVRDMX
IAC007-117-135-185-150245-
/O.NEW.KDMX.SV.W.0156.110615T0156Z-110615T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CDT TUE JUN 14 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
  NORTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 945 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES NORTHEAST OF CORYDON...OR 19 MILES
  NORTHWEST OF CENTERVILLE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...MELROSE AND MORAVIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4110 9284 4087 9276 4084 9328 4096 9329
TIME...MOT...LOC 0156Z 253DEG 21KT 4088 9317
WIND...HAIL <50MPH 1.00IN

$$

COGIL
2 follow-up statements
992 
WWUS53 KDMX 150232
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CDT TUE JUN 14 2011

IAC117-185-150242-
/O.CAN.KDMX.SV.W.0156.000000T0000Z-110615T0245Z/
WAYNE IA-LUCAS IA-
932 PM CDT TUE JUN 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LUCAS AND
NORTHEASTERN WAYNE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4102 9310 4110 9284 4087 9276 4085 9310
TIME...MOT...LOC 0232Z 255DEG 18KT 4092 9306

$$

IAC007-135-150245-
/O.CON.KDMX.SV.W.0156.000000T0000Z-110615T0245Z/
MONROE IA-APPANOOSE IA-
932 PM CDT TUE JUN 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
APPANOOSE AND WESTERN MONROE COUNTIES UNTIL 945 PM CDT...

AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 14 MILES SOUTHEAST OF CHARITON...OR 16 MILES
NORTHWEST OF CENTERVILLE...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MELROSE AND MORAVIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4102 9310 4110 9284 4087 9276 4085 9310
TIME...MOT...LOC 0232Z 255DEG 18KT 4092 9306
WIND...HAIL <50MPH 1.00IN

$$

COGIL
021 
WWUS53 KDMX 150246
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
946 PM CDT TUE JUN 14 2011

IAC007-135-150256-
/O.EXP.KDMX.SV.W.0156.000000T0000Z-110615T0245Z/
MONROE IA-APPANOOSE IA-
946 PM CDT TUE JUN 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN APPANOOSE AND
WESTERN MONROE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 4102 9310 4110 9284 4087 9276 4085 9310
TIME...MOT...LOC 0232Z 255DEG 18KT 4092 9306

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:44 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 14, 6:44 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT TUE JUN 14 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
AREA OF LOW PRESSURE CONTINUES OVER NORTHEAST KS LATE THIS
AFTERNOON. WARM FRONT HAS MADE IT INTO SOUTHERN IA AND TEMPS HAVE
RISEN INTO THE LOWER 80S. MLCAPE NOW 500 TO 1500 ACROSS THE
SOUTHWEST IN THE WARM SECTOR...BUT CAP CONTINUES FOR NOW.  MUCAPE
ALSO 500 TO 2000 ACROSS THE REGION WITH STORMS FIRING ALONG THE
LEADING EDGE OVER NORTHERN AREAS. THOUGH THE MCS NOW OVER MN SHOULD
REMAIN TIED TO THE SFC TROUGH THERE...SOME CONCERNS THAT IT COULD
BUILD ESE WITH TIME IF COLD POOL GETS GOING.  THIS WOULD AFFECT
NORTHERN IA WITH HEAVIER RAINFALL. THIS WILL NEED TO BE WATCHED
THROUGH THE EVENING. FARTHER SOUTH...IT WILL TAKE A FEW HOURS
YET...22Z TO 01Z FOR CAP TO ERODE BUT CONVECTION THAT SHOULD DEVELOP
ALONG THE COLD FRONT IN EASTERN KS WILL BEGIN TO MOVE EAST INTO THE
WARM SECTOR AND ALONG THE WARM FRONT OVER SOUTHERN IOWA AND NORTHERN
MISSOURI. ONE NOTICEABLE DIFFERENCE FROM LAST NIGHT IS THE H850 LOW
LEVEL JET WHICH WILL SHIFT SLIGHTLY EAST LATER THIS EVENING AND
FOCUS BEST MASS CONVERGENCE MORE EAST AND SOUTH OF THE AREA THAN
LAST NIGHT. THIS MAY HELP KEEP THE HEAVIEST RAINFALL AWAY FROM AREAS
THAT SAW THE WORST LAST NIGHT. LOWS TONIGHT WILL REMAIN IN THE UPPER
50S TO LOWER 60S OVER THE REGION.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
SHORT WAVE WILL PULL EASTWARD WITH PRECIPITATION QUICKLY
DIMINISHING ACROSS THE CWA EARLY WEDNESDAY. SURFACE HIGH PRESSURE
WILL BUILD IN BELOW A WEAK UPPER LEVEL RIDGE FOR WEDNESDAY WHICH
WILL ALLOW FOR A BRIEF DRY SPELL BEFORE A WET PATTERN SETS UP FOR
EXTENDED. A WEAK SHORTWAVE WILL PUSH ACROSS RIDGE SPARKING CHANCES
FOR SHOWERS AND THUNDERSTORMS THURSDAY...AND SURFACE LOW PRESSURE
WILL DEVELOP IN SOUTHERN PLAINS. THIS WILL SET THE STAGE FOR
ADDITIONAL OFF AND ON PRECIPITATION ACROSS CENTRAL IOWA THROUGHOUT
THE REMAINDER OF THE PERIOD AS SHORTWAVES TRACK ACROSS RIDGE
INTERACTING WITH FRONT ACROSS IOWA. EXPECT TO SEE A BREAK IN
PRECIPITATION SUNDAY INTO MONDAY WITH LOW BEGINNING TO PULL
NORTHWARD...BEFORE STRONG UPPER LEVEL LOW PUSHES EASTWARD ACROSS
NORTHERN PLAINS...BREAKING UPPER LEVEL RIDGE LATE IN THE PERIOD.
ONCE AGAIN HIGH RAINFALL TOTALS ARE LIKELY ACROSS THE REGION WITH
THESE PERIODS OR RAIN...ESPECIALLY IN THUNDERSTORMS.

TEMPERATURES WILL GRADUALLY WARM...AND WILL REMAIN SLIGHTLY ABOVE
NORMAL. EXPECT WINDY CONDITIONS WEDNESDAY WITH GOOD DAYTIME
MIXING.

..HYDROLOGY...
BECAUSE OF THE UNCERTAINTY IN INITIATION AND EVOLUTION...THE FLASH
FLOOD WATCH WILL BE CONTINUED DUE TO LOW FFG VALUES OVER MUCH OF
SOUTHERN AND CENTRAL IOWA WHICH ARE CURRENTLY RUNNING AT 1 INCH OR
LESS FOR ONE HOUR...AND 1 TO 2 INCHES FOR 3 HOUR VALUES. PWATS
REMAIN IN THE 1.3 TO 1.5 INCH RANGE WHICH COULD BE CONVERTED INTO 1
TO 3 INCH RAINFALL AMOUNTS IN SOME OF THE STRONGER THUNDERSTORMS.

&&

.AVIATION...15/00Z
TAF FCST DOMINATED BY CONVECTION AND IFR/LOW MVFR CIGS ASSOCIATED
WITH TROUGH APPROACHING FROM THE NW. FIRST ROUND OF TSTMS IS ALREADY
MOVING ACROSS NRN IA WITH MORE STORMS JUST DEVELOPING OVER SRN IA
PER LATEST RADAR IMAGERY...BUT WITH MOST STORMS JUST NOW INITIATING
AND LOW CONFIDENCE IN TIMING DETAILS AT A GIVEN TERMINAL HAVE ONLY
GONE WITH VCTS THIS EVE EXCEPT AT KMCW WHERE CLOSER PROXIMITY TO
EXISTING STORMS WARRANTED HIGHER CONFIDENCE. IFR/LOW MVFR CIGS
ACROSS NWRN IA WILL ALSO MOVE IN...ESP AT KFOD/KMCW...AND LIKELY
AFFECT MOST OF THE TERMINALS BTWN 06Z AND 12Z. THERE SHOULD BE A
BREAK OF A FEW HRS AFTER THE INITIAL STORMS...WITH MORE EXPECTED
LATER TONIGHT. CONDITIONS WILL IMPROVE RAPIDLY AFTER ABOUT 12-15Z ON
WED AS THE SYSTEM CLEARS TO THE EAST...WITH VFR EXPECTED THEREAFTER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-GUTHRIE-
JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM/HYDROLOGY...REV
LONG TERM...WILKINS
AVIATION...LEE
Hazardous weather outlook, Jun 14, 5:15 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT TUE JUN 14 2011

IAZ057>062-070>075-081>086-092>097-152215-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
515 PM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING AND CONTINUE
OVERNIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WIND THE MAIN THREATS. ALONG THE WARM FRONT OVER SOUTHERN IOWA
THERE IS A THREAT FOR AN ISOLATED TORNADO. HEAVY RAIN IS ALSO
POSSIBLE AND COULD CAUSE FLASH FLOODING OR RENEWED RIVER FLOODING.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA OVERNIGHT. NUMEROUS
RIVER FLOOD WARNINGS ARE ALSO IN EFFECT. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY.
ADDITIONAL STORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY AND AGAIN
SATURDAY NIGHT. A FEW SEVERE STORMS MAY OCCUR WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON AND
INTO THIS EVENING. RAINFALL REPORTS ARE ALSO APPRECIATED.

IAZ004>007-015>017-023>028-033>039-044>050-152215-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
515 PM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE THIS EVENING AND THEN
BECOMING MORE WIDESPREAD TONIGHT. A FEW SEVERE STORMS WITH PING PONG
SIZED HAIL AND 60 MPH WINDS MAY OCCUR. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY.
ADDITIONAL STORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY AND AGAIN
SATURDAY NIGHT. A FEW SEVERE STORMS MAY OCCUR WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THIS WEEK.
RAINFALL REPORTS ARE ALSO APPRECIATED.

In the hours before

Special weather statement, Jun 14, 8:09 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT TUE JUN 14 2011

IAZ071>075-081>086-092>097-150215-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...GREENFIELD...WINTERSET...INDIANOLA...
KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...
ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...
CENTERVILLE...BLOOMFIELD
809 PM CDT TUE JUN 14 2011

...THUNDERSTORMS PRODUCING HAIL AND GUSTY WINDS ACROSS SOUTHERN
IOWA...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN
IOWA...SOUTH OF INTERSTATE 80...AND ARE GENERALLY MOVING TOWARD
THE EAST NORTHEAST. THROUGH 915 PM SOME OF THESE STORMS WILL
PRODUCE WIND GUSTS TO NEAR 50 MPH AND HAIL UP TO NICKEL SIZE. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE IN STRONGER OR
SLOWER MOVING STORMS AND THIS MAY LEAD TO PONDING OF WATER ON
ROADS AND MINOR FLOODING OF LOW LYING AREAS.

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:57 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren48 min
Jun 14, 10:10 PM CDTRiver Flood WarningDMXEmmet45 days
Jun 14, 10:30 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne60 min
Jun 15, 12:12 AM CDTFlash Flood WarningDMXMonroe, Wapello6 hr
Jun 15, 11:02 AM CDTAreal Flood WarningDMXMahaska, Marion10 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.